First Author: K.Theodoraki UK
Co Author(s): S. Antonakis A. Goncalo
Back to previous
To report a rare complication associated with the use of Ozurdex® implant
patients seen and treated in Maidstone Hospital
Retrospective review of case notes
We report a rare complication associated with the use of Ozurdex® implant. Two patients treated for macula oedema underwent on separate occasions Ozurdex® implant insertion. The implants were administered superotemporally by their surgeon. The procedure was complicated by implant impaling the peripheral retina, detected postoperatively. Once the complication was noted Argon retina laser photocoagulation was performed to minimise the risk of retinal tear and detachment on one patient, with the other just monitored. Their postoperative recovery was otherwise uneventful and the implant was absorbed few months later.
Ozurdex® is an extended release dexamethasone implant that is given intravitreally for the treatment of macular oedema due to vein occlusion, diabetic maculopathy and non-infectious uveitis. Sustained steroid levels are achieved over months following implant injection. The implant is contained within its own applicator in a disposable device and it is delivered to the eye through a 22-gauge needle. The technique of injection is surgeon dependant; it is administered 4 mm from the limbus aiming perpendicular to the vitreous body. The most commonly documented adverse events include increased intraocular pressure, cataract formation, vitreous floaters and posterior vitreous detachment, conjunctival haemorrhage or hyperaemia and eye pain. These two cases constitute a previously unreported complication of Ozurdex® injection. It is of outmost importance that surgeons performing the procedure are aware of this potential risk which can be sight threatening. We suggest all surgeons to reflect on their cases and modify their technique so that such adverse events are avoided in the future.